Vitex Side Effects

I have had a lot of traffic on my blog from my original vitex post. If you want to see my original post, it is here.

If you read that post, you know that I experienced very severe side effects while taking vitex. I seem to get a lot of hits because other people have experienced this as well, and there isn’t a lot of information out there. I know it has helped some women, but a potential side effect from the herb is severe depression. And I mean scary severe. What concerns me is that this is not listed as a possible side effect. Any website selling this stuff claim vitex is completely safe.

This is from about.com: “Vitex may affect levels of the neurotransmitter dopamine. People with Parkinson’s disease, schizophrenia, or any other condition in which dopamine levels are affected should avoid vitex unless under the supervision of a qualified health professional. Vitex may decrease the effectiveness of oral contraceptives or female hormone replacement. It could also theoretically increase the risk of side effects.”

I have zero medical training, but I was always very sensitive to the pill. If you are sensitive to the pill, please use vitex with caution. I was taking vitex with the pill, and it DID increase side effects severely.

Dopamine and vitex

Two years later, I think I have the key to why vitex affected me so much. It all goes back to dopamine levels. Dopamine is the hormone responsible for focus, altertness and concentration. If you have low dopamine levels, you will have a hard time focusing. You will have difficulty finishing projects. You will become bored easily. Does this sound like anything else? If ADD popped into your head, you would be correct.

Dopamine, ADD and vitex

Most studies have shown that people with ADD have low dopamine levels. (Low dopamine levels have also been linked to addiction and other disorders, but ADD is the most common.)  I have ADD and was only recently diagnosed. I will do an entire post on that one, but I unknowingly had low dopamine levels. When I started taking the vitex it must have made my already low dopamine levels go even lower. Females with ADD have different symptoms than men, and are less commonly diagnosed. If you have been diagnosed with ADD or suspect you may have it, you may experience severe side effects with vitex.

If you think you may have it, below are some resources for people with ADD. Medication has made my life much more successful, productive and happy. I was undiagnosed for so long because I have the inattentive piece and not the stereotypical hyperactive piece. This may be you, it may not be. But please check out these articles and resources for women with ADD:

Women with ADD from about.com
The “primarily inattentive” description in the article is me.

Women with ADD symtom list from ADDitude Magazine.
I have to answer yes to nearly all of those questions.

Why can’t I concentrate? from CNN

ADD Women: Why Girls and Moms Go Undiagnosed from ADDitude Magazine

Advertisements

8 thoughts on “Vitex Side Effects

  1. Hi Unicornandi. This is really interesting! I have been taking Vitex on and off for some months now and lately didn’t understand why I have been feeling so low! I have been diagnosed with ADD in the past and have learned to live with this condition, so it kinda shifted to the background. But this does explain why I have been feeling so low lately. Combined with my light SAD, this was probably too much. I have stopped right away. Thank you for posting!

  2. So glad I found this. Since taking Vitex, I have been severely depressed. Severely. Crying all the time, moody, just awful. I am very sensitive to hormone changes. I asked my homeopath about it and she said it shouldn’t do that to me. So, glad I have it verified that someone else has experienced depression with Vitex, as well. I will stop taking it TODAY!!! Thank you!

  3. one question… i took vitex only for two weeks, and i have been having depression and really bad panic attacks.(i am 32 yrs and never had panic attacks)…i have been off vitex now for 1 week and a half and i’m still not feeling any better. how long does it usually take to start to feel well again. please if any one can relate to me or can give me any helpful advice on my situation i’d really appreciate it.

  4. Thanks goodness I found your post! I for one, cannot believe that vitex is available over the counter. I had been taking it for PMS and it did work for a couple of months. But then I started to feel exactly the same as I felt when i had a mirena in. The mirena was meant to work for my endo and adeno but made me feel depressed and heavy below the waist. I have never been pregnant, but thought I must have been as I was so tired and unmotivated. Same same on vitex. I must be very sensitive to hormonal fluctuations.
    I would rather have sore breasts for a couple of days and heavy periods than feel all month the way I did on vitex. Why is there so little info available regarding the negative side effects?
    So thanks again for letting me, and others know that we are not imagining it. Vitex is mighty powerful and I for one am heading back to evening primrose oil and B6.

  5. I also had a very bad reactuon to vitex. I was drinking a fertility tea with vitex in it 3 times per day like it said to in the directions. I have always had problems with depression but never like that! I knew it had something to do with the tea so I stopped taking it and although my period was on time for a change last month, it kinda made me psycho. I’m glad I read this article. I never would have taken vitex had I known the outcome.

  6. I’m in the midst of realizing that Vitex has thrown me into a severe whirlwind of depression, obsessive negative thoughts, anxiety, fatigue, and derealization. Goodness! Please can you let me know how long it takes–or took you—after stopping Vitex to get out of this? I really appreciate it. And thank you for blogging about this. x

  7. I have read that in low doses it decreases dopamine but in higher doses it increases it. Can you tell me how many mg’s you were taking a day? I started taking vitex about 6 months ago to boost my low progesterone levels but found that the vertigo I have been having for about 3 years stopped almost entirely by the 3rd day taking it so I have continued taking it daily. I am finding myself more depressed for sure and a complete loss of libido. Not sure which came first though the chicken or the egg kinda thing. I am scared to stop taking it because it’s the only thing that has stopped the vertigo, oddly, but it’s making me feel low for sure. Any advice??

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s